North Dakota, 2016

Flash Flood and Hail in North Dakota, July 9 to 10, 2016

July 9 to 10, 2016 · NWS FGF · 42 events in 13 counties and zones

Thunderstorms fired up by the afternoon of the 9th, over western Benson County, North Dakota. This area had managed to get slightly better afternoon heating and humidity, although just a little further to the east, the Devils Lake airport only topped out at 74F at 3 pm CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$25,000
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms fired up by the afternoon of the 9th, over western Benson County, North Dakota. This area had managed to get slightly better afternoon heating and humidity, although just a little further to the east, the Devils Lake airport only topped out at 74F at 3 pm CST. It did not take long for these storms to become severe, and they initially tracked to the east-northeast. As the evening wore on, additional storms developed between Devils Lake and Grand Forks, and these storms began showing more of a southward track. Therefore with time, they shifted into east central and southeast North Dakota, then eventually through the lakes country of west central Minnesota. There were a lot of large hail reports, but as the event wound on there were more strong wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 9, 2:10 PM CST, 4 minutes earlier.

Area forecast discussion, Jul 9, 2:10 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
310 PM CDT SAT JUL 9 2016

.SHORT TERM...(This evening through Sunday)
Issued at 303 PM CDT Sat Jul 9 2016

Still quite a bit of uncertainity in terms of convective trends
tonight into sunday. Broad 850 mb warm advection over central ND
in region of sfc-850 mb moisture advection. Activity focused in
southwestern Manitoba. Earlier activity that moved east of
Bismarck dissipating but a few showers trying to reform nr lisbon
nd. But in the past half hour storms have fired in a zone south of
rugby to east of harvey in central ND in this 850 mb warm adv
zone. Now these storms should move northeast but how much will the
grow in coverage as we head into the evening is greatly unknown.
earlier short range model runs indicated chc of storms in Manitoba
moving southeast in a bow. Latest HRRRx for the past few runs have
nixed that idea but also doesnt have current convection
developing. It ties convection to what will develop in Montana or
NW South Dakota and moves that east. For now will broadbrush pops
for this activity thru tonight. Any morning convection will lift
north and east as warm 700 mb temps 14-16C move into central/ern
nd midday and aftn Sunday. Thus dont expect anything during the
day over most of ern nd and the RRV once any morning activity is
gone.

Also for Sunday aftn high temps in the low 90s and dew pts in the
low 70s in far southwestern fcst area gives heat indices over 100
and this warrants a heat advisory sunday aftn. coord with abr/bis.

.LONG TERM...(Sunday night through Saturday)
Issued at 303 PM CDT Sat Jul 9 2016

Convection may be ongoing across western North Dakota around 00z
Monday. The low level jet really cranks up Sunday night, with models
showing in excess of 50 knots at times. Fairly decent model
agreement in depicting best pcpn chances across the northern FA. For
this reason bumped up pcpn chances into at least the likely range for
areas north of highway 2. Moving ahead into Monday, there will be
some issues to work out yet. For starters, the SPC day 3 convective
outlook places areas along and east of the Red River in a slight
risk. Question number one will be what happens with the Sunday night
and early Monday morning convection, and how fast it moves east of
the FA. Question 2 will be the warm 700mb temps over the FA.
ECMWF shows 700mb temps warming to nearly +14C over the central FA by
18z Monday, while the GFS is even a tad warmer. So will need to
break the cap, and once or if this happens storms would quickly
become severe. Models are still showing a lot of spread in possible
solutions, so will have to see what later runs have in store.

There could be somewhat of a break in pcpn for most of the FA Monday
night, as the upper low tracks into southwest Manitoba. As the low
shifts toward Winnipeg on Tuesday, it looks to spread some
wraparound pcpn mainly into areas north of Interstate 94. Other
issue for Tue will be strong or gusty west winds. These gusty winds
should decrease somewhat Tue night, but still pretty breezy. Pcpn
chances should slide into NW MN overnight. For the Wed to Sat time
frame the FA returns to NW flow aloft. Overall temps will take a
dive to the cooler side of normal, with severe chances looking
fairly low. Forecast maintains a lot of rain chances, but overall it
will not be a washout.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1254 PM CDT Sat Jul 9 2016

vfr conditions thru this evening. unknown is coverage of storms
and with high uncertainity kept any mention out for now. after 06z
looks like moist southerly flow to cause lower ceilings to
develop...esp east of the red river. MVFR category in fcst for now
mostly 09z-10z afterwards.

&&

.FGF Watches/Warnings/Advisories...
ND...Heat Advisory from 1 PM to 7 PM CDT Sunday for NDZ049-052.

MN...None.
&&

SHORT TERM...Riddle
LONG TERM...Godon
AVIATION...Riddle
Hazardous weather outlook, Jul 9, 3:12 AM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT SAT JUL 9 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
412 AM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND
TONIGHT GENERALLY ALONG AND WEST OF THE RED RIVER VALLEY...AND A
MARGINAL RISK TO THE EAST. LARGE HAIL...DAMAGING WINDS AND AN
ISOLATED TORNADO ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE SUNDAY INTO EARLY
MONDAY. DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO ARE
POSSIBLE. IN ADDITION...THERE IS A SLIGHT RISK FOR EXCESSIVE
RAINFALL ON SUNDAY.

ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED FOR
MONDAY AFTERNOON AND EVENING...WITH THE HIGHEST CHANCES ALONG AND
EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE POSSIBLE WITH THESE STORMS.

THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY MAY
RESULT IN HEAT INDICES UP TO 95 TO 100 FOR A FEW HOURS SUNDAY AND
MONDAY AFTERNOON...ESPECIALLY ACROSS PARTS OF EASTERN NORTH
DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY THROUGH MONDAY AT
TIMES.

JAM

The radar

The Minot AFB radar (KMBX), 85 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

33 hail, 7 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Benson

When
July 9, 2:14 PM CST
Where
Benson County, 1.84 mi E of Fillmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.180, -99.760

Hail, Benson

When
July 9, 2:25 PM CST
Where
Benson County, 0.69 mi S of Josephine
Measured
1.25 in hail
Reported by
Public
Coordinates
47.920, -99.320

Hail, Benson

When
July 9, 2:49 PM CST
Where
Benson County, 0.83 mi NNW of Leeds
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.290, -99.440

Hail, Ramsey

When
July 9, 3:20 PM CST
Where
Ramsey County, 1.15 mi NW of Devils Lake
Measured
1 in hail
Reported by
Public
Coordinates
48.110, -98.870

Nickel to quarter sized hail fell.

Hail, Benson

When
July 9, 3:28 PM CST
Where
Benson County, 8.04 mi ENE of Niles
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
48.340, -99.200

A lot of two inch diameter hailstones covered the ground, but a few larger hailstones were also found.

Hail, Ramsey

When
July 9, 3:55 PM CST to 4:00 PM CST
Where
Ramsey County, 3.68 mi E of Webster
Measured
1.25 in hail
Reported by
Public
Coordinates
48.280, -98.790

A lot of quarter to half dollar sized hail fell.

Hail, Ramsey

When
July 9, 4:05 PM CST
Where
Ramsey County, 6.22 mi N of Southam
Measured
2 in hail
Reported by
Public
Coordinates
48.260, -98.550

The hail was mostly quarter to ping pong ball sized.

Hail, Cavalier

When
July 9, 4:25 PM CST
Where
Cavalier County, 6.37 mi SSE of Calio
Measured
1 in hail
Reported by
Public
Coordinates
48.540, -98.890

The hail fell along the Ramsey and Cavalier county line.

Hail, Ramsey

When
July 9, 4:40 PM CST to 4:45 PM CST
Where
Ramsey County, 2.29 mi E of Garske
Measured
1.5 in hail
Reported by
Public
Coordinates
48.370, -98.820

The hail was mainly quarter to half dollar sized.

Hail, Ramsey

When
July 9, 5:10 PM CST
Where
Ramsey County, 3.91 mi NE of Southam
Measured
1.25 in hail
Reported by
Public
Coordinates
48.210, -98.490

Hail, Grand Forks

When
July 9, 5:20 PM CST
Where
Grand Forks County, 2.41 mi ESE of Orr
Measured
1 in hail
Reported by
Public
Coordinates
48.090, -97.630

Dime to quarter sized hail fell.

Hail, Nelson

When
July 9, 5:21 PM CST
Where
Nelson County, 8.55 mi WNW of Pelto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.180, -98.400

Dime to quarter sized hail fell.

Hail, Ramsey

When
July 9, 5:25 PM CST
Where
Ramsey County, 2.29 mi NW of Derrick
Measured
1 in hail
Reported by
Public
Coordinates
48.500, -98.590

Funnel Cloud, Nelson

When
July 9, 5:32 PM CST
Where
Nelson County, 1.15 mi NW of Michigan City
Reported by
Trained Spotter
Coordinates
48.030, -98.140

A funnel cloud was briefly observed.

Hail, Nelson

When
July 9, 5:33 PM CST
Where
Nelson County, 4.15 mi N of Lakota
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.090, -98.350

Hail, Nelson

When
July 9, 5:46 PM CST
Where
Nelson County, 0.69 mi N of Michigan City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.030, -98.120

The hail was mainly quarter sized.

Hail, Nelson

When
July 9, 5:50 PM CST to 6:00 PM CST
Where
Nelson County, 0.69 mi S of Petersburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.010, -98.000

Hail, Grand Forks

When
July 9, 6:12 PM CST
Where
Grand Forks County, 6.22 mi S of Niagara
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.910, -97.870

A wall cloud was observed moving into Grand Forks County.

Hail, Grand Forks

When
July 9, 6:30 PM CST
Where
Grand Forks County, 0.69 mi N of Larimore
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.910, -97.630

Hail, Grand Forks

When
July 9, 6:40 PM CST
Where
Grand Forks County, 2.86 mi WSW of Arvilla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.910, -97.560

Hail, Grand Forks

When
July 9, 6:50 PM CST
Where
Grand Forks County, 0.69 mi N of Northwood
Measured
1.75 in hail
Reported by
Public
Coordinates
47.740, -97.570

Hail, Grand Forks

When
July 9, 6:55 PM CST
Where
Grand Forks County, 0.69 mi N of Northwood
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
47.740, -97.570

Hail, Traill

When
July 9, 7:04 PM CST
Where
Traill County, 0.83 mi SE of Hatton
Measured
1 in hail
Reported by
Social Media
Coordinates
47.640, -97.460

Hail, Grand Forks

When
July 9, 7:09 PM CST
Where
Grand Forks County, 1.46 mi NNW of Northwood
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
47.750, -97.580

Widespread foliage damage was reported.

Hail, Grand Forks

When
July 9, 7:12 PM CST
Where
Grand Forks County, 3.54 mi WSW of Holmes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.700, -97.370

The hail was accompanied by heavy rain and gusty winds.

Hail, Traill

When
July 9, 7:19 PM CST
Where
Traill County, 5.52 mi ESE of Hatton Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
47.670, -97.240

Hail, Traill

When
July 9, 7:20 PM CST
Where
Traill County, 3.93 mi SE of Reynolds
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
47.640, -97.040

Hail, Traill

When
July 9, 7:30 PM CST
Where
Traill County, Buxton
Measured
1.25 in hail
Reported by
Public
Coordinates
47.600, -97.100

Hail, Eddy

When
July 9, 7:30 PM CST to 7:35 PM CST
Where
Eddy County, 8.2 mi SW of New Rockford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.600, -99.260

Thunderstorm Wind, Traill

When
July 9, 7:35 PM CST
Where
Traill County, 4.15 mi S of Buxton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.540, -97.100

The strong winds occurred near mile point 114 on Interstate 29.

Thunderstorm Wind, Steele

When
July 9, 7:38 PM CST
Where
Steele County, 6.86 mi ESE of Sherbrooke
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.440, -97.580

The wind gust was measured by a personal weather station.

Hail, Traill

When
July 9, 7:45 PM CST
Where
Traill County, 0.47 mi E of Hillsboro
Measured
1.75 in hail
Reported by
State Official
Coordinates
47.400, -97.060

The large hail damaged the windshields on vehicles.

Hail, Steele

When
July 9, 8:12 PM CST
Where
Steele County, 11.56 mi NNE of Sherbrooke
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.620, -97.610

Strong winds accompanied the hail.

Hail, Steele

When
July 9, 8:50 PM CST
Where
Steele County, 1.16 mi NE of Pickert
Measured
1 in hail
Reported by
Public
Coordinates
47.460, -97.800

Large branches were blown down.

Thunderstorm Wind, Cass

When
July 9, 9:05 PM CST
Where
Cass County, 0.69 mi N of Hunter
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.190, -97.220

Large branches were blown off trees around town.

Hail, Barnes

When
July 9, 10:55 PM CST
Where
Barnes County, 4.86 mi N of Litchville
Measured
1 in hail
Reported by
Public
Coordinates
46.720, -98.190

Hail, Richland

When
July 9, 11:10 PM CST
Where
Richland County, 0.48 mi W of Wahpeton
Measured
1 in hail
Reported by
Social Media
Coordinates
46.270, -96.610

Very heavy rain was also reported.

Thunderstorm Wind, Ransom

When
July 9, 11:30 PM CST
Where
Ransom County, 3.11 mi NNW of Sheldon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.620, -97.510

Several large tree branches were broken down in shelterbelts along highway 46.

Thunderstorm Wind, Cass

When
July 9, 11:31 PM CST
Where
Cass County, 9.57 mi SSE of Alice
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.640, -97.480

Large branches were blown off trees in shelterbelts along highway 46.

Thunderstorm Wind, Sargent

When
July 10, 12:00 AM CST
Where
Sargent County, Havana
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
45.950, -97.620

The wind gust was measured by a personal weather station.

Flash Flood, Richland

When
July 10, 12:30 AM CST to 7:00 AM CST
Where
Richland County, 0.48 mi W of Wahpeton to Wahpeton
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$25,000
Reported by
Social Media
Coordinates
46.270, -96.610

Knee deep water was reported over Sixth Street South, along with basement flooding and power outages.

Thunderstorm Wind, Richland

When
July 10, 12:43 AM CST
Where
Richland County, 5.68 mi WSW of La Mars
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.940, -96.810

The wind gust was measured at the RWIS mesonet station along Interstate 29 near the South Dakota border.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637145, 637146, 637147, 637148, 637149, 637150, 637151, 637152, 637153, 637154, 637155, 637156, 637157, 637158, 637159, 637160, 637161, 637162, 637163, 637164, 637165, 637166, 637170, 637172, 637173, 637174, 637175, 637177, 637178, 637180, 637182, 637184, 637186, 637189, 637192, 637193, 637194, 637195, 637196, 637197, and more.